Hail, Polk
- When
- April 17, 7:08 PM EST
- Where
- Polk County, 1.84 mi SE of Loughman
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 28.220, -81.550
Public reported 1-inch hail near Davenport.
Severe thunderstorm produces large hail in Polk County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
Severe thunderstorm produces large hail in Polk County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Apr 17, 7:08 PM EST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Tampa Bay Ruskin FL 808 PM EDT Sun Apr 17 2022 .UPDATE... Just a few thunderstorms remain across the forecast area, mainly across the interior and these should generally diminish after sunset. Some patchy fog is possible tonight, but otherwise, no concerns and no major updates needed to the forecast. A weak cold front approaches the area for tomorrow, with some rain possible in the morning across the Nature Coast and some additional convection expected in the afternoon with the boundary and the sea breezes. && .AVIATION... VFR conditions are expected, though some patchy ground fog will be possible at KLAL and KPGD. Winds will be light and variable tonight then become more west to northwest for Monday. && .MARINE... Winds and seas will remain below headlines through Monday, but then winds will increase to advisory levels Monday night and turn northerly behind a frontal boundary. Winds then become easterly for Wednesday through the rest of the week, with periods of exercise caution or advisory-level wind speeds anticipated each night. && .Prev Discussion... /issued 243 PM EDT Sun Apr 17 2022/ DISCUSSION... Upper level ridging across the Gulf of Mexico from Mexico today eases back west tonight and Mon as a short wave trough moves into the southeast U.S. tonight then over the Atlantic Mon. As a result a cold front along the AL/GA/FL line slips into north FL overnight then down and out of the state during Mon. Atlantic high pressure eases southward across FL to the Gulf through most of tonight then pulls away to the east Mon. Canadian high pressure moves down the Mississippi valley Mon and into the Gulf Mon night. While conditions are a bit quieter than expected, anticipate showers and storms to form up shortly then propagate inland on the sea breeze. Coverage becomes scattered to locally numerous late afternoon then activity winds down in the evening. An increase in moisture later tonight ahead of the front will support patchy to area of fog across the Nature Coast and over the interior central counties. Showers and storms begin to impact northern locations around sunrise then spread south during the morning and afternoon with scattered to locally numerous coverage. A prevailing west to northwest flow sets up...keeping the greatest rain coverage inland. In addition this onshore wind pattern will begin to elevate water levels along the beaches. A high risk of rip currents may begin Mon night. Tue - Sun: Upper level ridging in Mexico builds north to Canada Tue then slides east through Thu. The ridging then flattens...but holds in place from Mexico to the southeastern states...as a series of troughs/low track along the northern tier of states. Canadian high pressure in the Mississippi valley moves over the eastern U.S. to the Atlantic by Fri then continues east bound. The high pressure will dominate the Gulf region through the period. The ridging aloft and the surface high pressure will provide a stable and dry air mass for most of the week. However as the lower level flow becomes more easterly...as the high pressure tracks eastward...increasing moisture begins to advect in. Scattered mainly afternoon showers/storms are expected from Fri through Sun. Temperatures Tue begin above normal but slip to near or at normal Wed-Thu...especially in the north. Temperatures then climb back to above normal for the weekend. AVIATION... 17/18Z TAFs. Convection appears to be off to a late start. With the sea breeze underway...pushing SHRA/TSRA eastward...will have VCTS and FEW-SCT CB BTWN 20-01Z at most terminals. Generally VFR over night with light VRBL winds and BKN CI. However fog favoring LAL and PGD could see limited BR. MARINE... Winds/seas no more than 15 knots/3 feet continue across the waters through the day Mon. However high pressure in the wake of a cold front builds in Mon night with winds/seas up to 20 knots/6 feet. These conditions last for a couple of days then begin to diminish as the high pressure tracks east. FIRE WEATHER... Adequate moisture continues through Mon for showers/storms and to preclude any low RH concerns. High pressure from the north takes over Tue with drier air moving in...RH values drop below 35% for many locations. The high pressure will also bring breezy conditions. A few locations will see high dispersions Mon. && .Preliminary Point Temps/PoPs... TPA 72 86 68 86 / 10 10 0 0 FMY 70 90 69 91 / 20 20 0 0 GIF 69 89 67 84 / 30 30 0 0 SRQ 70 84 67 85 / 0 10 0 0 BKV 65 84 59 82 / 10 20 0 0 SPG 73 83 69 82 / 10 10 0 0 && .TBW WATCHES/WARNINGS/ADVISORIES... FL...None. Gulf waters...None. && UPDATE/AVIATION/MARINE...05/Carlisle Previous Discussion...Carlisle
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
426 PM EDT Sun Apr 17 2022
FLZ043-242-172100-
Inland Citrus FL-Sumter FL-
426 PM EDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of east central Citrus
and northern Sumter Counties through 500 PM EDT...
At 426 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Bushnell, moving east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Wildwood, Lake Panasoffkee, Coleman, Rutland, Adamsville, Withlapopka
Isle, Sumterville and Oxford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2891 8195 2874 8195 2869 8196 2870 8224
2896 8228 2896 8196
TIME...MOT...LOC 2026Z 264DEG 9KT 2876 8218
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
524 PM EDT Sun Apr 17 2022
FLZ043-172145-
Sumter FL-
524 PM EDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of east central Sumter
County through 545 PM EDT...
At 523 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Mascotte, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Bushnell, Center Hill, Webster and Tarrytown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2848 8196 2851 8204 2865 8212 2864 8196
TIME...MOT...LOC 2123Z 288DEG 18KT 2858 8202
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
609 PM EDT Sun Apr 17 2022
FLZ043-052-249-172245-
Inland Pasco FL-Sumter FL-Polk FL-
609 PM EDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of southeastern Sumter,
northeastern Pasco and northwestern Polk Counties through 645 PM
EDT...
At 609 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Mascotte, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Zephyrhills, Dade City, Zephyrhills North, Ridge Manor, Lacoochee,
Rockridge, Withla, Dade City North, Tarrytown, Richland and The Green
Swamp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2819 8175 2827 8224 2848 8217 2848 8206
2852 8206 2853 8207 2852 8209 2854 8211
2854 8213 2857 8214 2858 8214 2854 8196
2835 8196 2835 8186 2836 8185 2836 8179
2835 8179 2834 8174
TIME...MOT...LOC 2209Z 295DEG 10KT 2843 8196
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TBWSpecial Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
739 PM EDT Sun Apr 17 2022
FLZ052-180000-
Polk FL-
739 PM EDT Sun Apr 17 2022
...A strong thunderstorm will impact portions of north central Polk
County through 800 PM EDT...
At 739 PM EDT, Doppler radar was tracking a strong thunderstorm near
Champions Gate, or near Intercession City, moving east at 15 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Davenport and Loughman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 2815 8169 2826 8163 2826 8156 2820 8152
2815 8152 2814 8146 2813 8146
TIME...MOT...LOC 2339Z 249DEG 11KT 2821 8157
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
TBWThe Melbourne radar (KMLB), 89 km away, was scanning. The volume nearest the first event began at 00:07 UTC.
1 hail. Local standard time, as filed.
Public reported 1-inch hail near Davenport.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2022Every state in 2022This day in weather historyWarnings in Florida, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1012601.